Alert archive / California / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 4, NWS Sacramento, CA

June 4, 2012Shasta County, Tehama County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jun 4, 2012, 4:32 PM PDT for Shasta County, Tehama County, California. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2012, 4:32 PM PDT (23:32 UTC)
Expired
Jun 4, 2012, 5:15 PM PDT
In force
43 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Shasta County, CA, Tehama County, CA

The radar

The Beale AFB radar (KBBX), 136 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:35 PM PDTHAIL 0.753 Wnw Redding, CAHAIL COVERING ROAD AND STOPPING TRAFFIC. HAIL NEAR DIME SIZED.
Jun 4, 4:50 PM PDTHAIL 0.755 Wnw Palo Cedro, CAHAIL COVERED THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

269 
WUUS56 KSTO 042332
SVRSTO
CAC089-103-050015-
/O.NEW.KSTO.SV.W.0004.120604T2332Z-120605T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
432 PM PDT MON JUN 4 2012

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA...
  THIS INCLUDES THE CITIES OF...SHASTA DAM...REDDING...PALO CEDRO...
  NORTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 515 PM PDT

* AT 430 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CENTERVILLE...OR NEAR REDDING...AND MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ANDERSON...KESWICK...CENTRAL VALLEY...PINE GROVE...MILLVILLE AND
  MOUNTAIN GATE

LAT...LON 4079 12237 4049 12196 4031 12252 4052 12270
TIME...MOT...LOC 2332Z 224DEG 17KT 4052 12242

$$

CS
2 follow-up statements
640 
WWUS56 KSTO 042348
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
448 PM PDT MON JUN 4 2012

CAC089-103-050015-
/O.CON.KSTO.SV.W.0004.000000T0000Z-120605T0015Z/
SHASTA CA-TEHAMA CA-
448 PM PDT MON JUN 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT
FOR NORTH CENTRAL TEHAMA AND SOUTH CENTRAL SHASTA COUNTIES...

AT 442 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR REDDING...MOVING NORTHEAST AT 20 MPH. THE STORM WILL 
MOVE OVER INTERSTATE 5 BETWEEN REDDING AND ANDERSON THROUGH 515 PM.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALO
CEDRO...CENTRAL VALLEY...PINE GROVE...SHASTA DAM...MILLVILLE AND
MOUNTAIN GATE

LAT...LON 4079 12237 4049 12196 4031 12252 4052 12270
TIME...MOT...LOC 2345Z 224DEG 17KT 4058 12235

$$

CS
117 
WWUS56 KSTO 050014
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
514 PM PDT MON JUN 4 2012

CAC089-103-050023-
/O.EXP.KSTO.SV.W.0004.000000T0000Z-120605T0015Z/
SHASTA CA-TEHAMA CA-
514 PM PDT MON JUN 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TEHAMA AND SOUTH
CENTRAL SHASTA COUNTIES WILL EXPIRE AT 515 PM PDT...

ALTHOUGH...THE STORM HAS WEAKENED SLIGHTLY DIME SIZED HAIL WILL 
STILL BE POSSIBLE.

LAT...LON 4079 12237 4049 12196 4031 12252 4052 12270
TIME...MOT...LOC 0013Z 224DEG 17KT 4067 12223

$$

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:49 PM PDT, 43 minutes earlier.

Area forecast discussion, Jun 4, 3:49 PM PDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
349 PM PDT MON JUN 4 2012

.SHORT TERM DISCUSSION...

UNUSUAL...BUT NOT UNPRECEDENTED...JUNE WX FOR INTERIOR NORCAL TODAY
WITH A MINUS 3 STANDARD DEVIATION 500 MBS HEIGHT ANOMALY...AND A PW
PLUME UP TO 175% PERCENT OF NORMAL AFFECTING THE AREA. THE FRONTAL
PRECIP HAS MOVED INTO THE SIERRA NEVADA WITH GENERALLY STRATIFORM
PRECIP...BUT ALSO A LINE OF STRONGER CELLS ALONG THE FRONT. TO
THE W OVER THE COASTAL RANGE...CONVECTIVE CELLS ARE BEGINNING TO
DEVELOP WITH A FEW +/- CG STRIKES AS THE 500 MBS HEIGHT ANOMALY
APPROACHES THE AREA. DARKENING IN THE WATER VAPOR IMAGERY
INDICATES A STRONG VORT MAX JUST OFF THE SFO COAST WHICH IS
FORECAST TO MOVE INLAND OVER THE SFO BAY AREA BY 00Z TUE AND THEN
NEWD TOWARDS THE CA/OR/NV BORDER OVERNITE. THIS IS FOLLOWED BY
SHEARED VORTICITY ON THE BACKSIDE OF THE UPPER TROF WHICH MOVES NEWD
ACROSS NORCAL ON TUE. LAPSE RATES FROM BUFKIT DATA ARE FORECAST TO
STEEPEN TO >7 DEG/KM AFTER 00Z...SO THE BEST CHANCE OF THUNDER IN
THE VALLEY STILL LOOKS TO BE IN THE EARLY EVENING HRS. THE BETTER
0-1 KM AND 0-6 KM SHEAR VALUES ARE FORECAST TO BE OVER THE N END
OF THE SAC VALLEY DURING THE EARLY EVENING HOURS AS WELL...AND ARE
FORECAST TO REACH THE MINIMAL VALUES FOR WEAK ROTATING CELLS. THE
STRONGEST CONVERGENCE AND TERRAIN FORCING IS ALSO EXPECTED TO BE
IN THE NRN SAC VLY AS THE UP VALLEY FLOW INCREASES WITH THE
APPROACHING VORT MAX/UPPER TROF. WRF CAPES ARE ALSO MAXIMIZED OVER
THE NRN ZONES. IF HEATING WAS STRONGER TODAY...WE WOULD HAVE
STRONGER INSTABILITY...BUT THE CLOUD COVER SHOULD REMAIN THICK
ENOUGH TODAY TO LIMIT DIFFERENTIAL HEATING...THE DOWNSIDE FOR
TODAY'S CONVECTIVE THREAT.

WITH THE APPROACHING TROF/VORT MAX...PRESSURE GRADIENTS WILL ALSO
INCREASE THROUGH 00Z AND A PERIOD OF GUSTY ONSHORE AND UP VALLEY WINDS
ARE OCCURRING AHEAD OF THE VORT MAX/UPPER TROF THIS AFTERNOON AND
MAY ALSO OCCUR IN THE WAKE OF THE VORT MAX EARLY THIS EVENING.
SOME OF THE NUMERICAL GUIDANCE IS INDICATING THE POTENTIAL FOR
WIND ADVSRY CRITERIA WINDS FROM LAKE CO...THROUGH THE CARQUINEZ
AND INTO THE SRN SAC AND NRN SAN JOAQUIN VALLEY. TERRAIN FORCING
HAS RESULTED IN WIND ADVISORY WINDS IN THE NRN SAC VLY...WHICH MAY
ALSO DEVELOP OVER THE CENTRAL SAC VLY AT TIMES THROUGH EARLY
EVENING AS THE TROF PROGRESSES INLAND.

WE DECIDED TO GO AHEAD WITH THE SNOW ADVISORY FOR THE SIERNEV AS
SNOW LEVELS LOWER OVERNITE AS THE TROF MOVES INLAND. OUR SNOW
TOTAL GRID HAS ABOUT 4-5 INCHES OF ACCUMULATING SNOW OVER THE HIGHER
TERRAIN...MAINLY ABOVE 6000 FEET. THE SNOW LEVEL MAY LOWER TO 5000
TO 5500 FT EARLY TUE MORNING...BUT LITTLE QPF IS EXPECTED TO FALL
TUE MORNING. WITH THE TROF AXIS STILL NOT EAST OF THE SIERNEV BY 12Z
TUE...PRECIP IS LIKELY TO CONTINUE OVER THE SIERNEV FOR MOST OF
THE NITE...ALTHOUGH THE HRRR/WRF INDICATE A DECREASE IN PRECIP
THIS EVENING AFTER FROPA.

ANY LINGERING SHOWERS OVER THE NRN ZONES SHOULD END ON TUE AS DRIER
NWLY FLOW DEVELOPS OVER NORCAL BEHIND THE DEPARTING TROF. TUE WILL
BE ANOTHER COOL DAY WITH HIGHS IN THE LOW 70S IN THE VALLEY SOME
10-20 DEG BELOW NORMAL...COOL FOR PRIMARY ELECTION DAY IN NORCAL.
WEAK SHORT WAVE RIDGING BUILDS OVER THE AREA ON WED AND MAX TEMPS
SHOULD WARM INTO THE LOW TO MID 80S...CLOSER TO NORMAL.

THE FLOW TRANSITIONS TO CYCLONIC ON THU AS THE NEXT GOA UPPER LOW
APPROACHES THE B.C. COAST. CLOUD COVER IS FORECAST TO SPREAD ACROSS
THE NRN ZONES...N OF THE I-80 CORRIDOR...WITH A SLIGHT CHANCE OF
SHOWERS ACROSS THE NRN MTNS. THIS SHOULD RESULT IN LOWER MAX TEMPS
ACROSS THE N ON THU. ONSHORE GRADIENTS SHOULD INCREASE DURING THE
DAY RESULTING IN A DELTA BREEZE...BUT TOO LATE IN THE DAY TO LOWER
MAX TEMPS AWAY FROM THE DELTA.     JHM

.EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY)

A LARGE UPPER LEVEL TROUGH IS FORECAST TO SLOWLY PROPAGATE ACROSS
THE PACIFIC NORTHWEST BY LATE THURSDAY...WITH BROAD TROUGHING
CONTINUING INTO THE WEEKEND. HIGH TEMPERATURES ARE FORECAST TO
DROP A FEW DEGREES AS THE TROUGH APPROACHES NORCAL. THERE IS A
SLIGHT CHANCE OF PRECIPITATION FOR FAR NORTHERN SHASTA
COUNTY...ALTHOUGH MODELS SUGGEST MOST OF THE PRECIP WILL REMAIN
NORTH OF THE REGION. BREEZY NORTH WINDS ARE POSSIBLE FOR THE
VALLEY FOR THE WEEKEND AS THE LOW MOVES EASTWARD. WARMING IN TEMPS
MAY RETURN BY THE END OF THE WEEKEND AND INTO EARLY NEXT
WEEK...HOWEVER THERE IS SOME MODEL UNCERTAINTY BY THIS POINT. SLH

&&

.AVIATION...

THE BAND OF SHOWERS WILL CONTINUE TO PUSH EASTWARD ACROSS THE VALLEY
AND INTO THE MOUNTAINS THROUGH THIS AFTERNOON. -SHRA CONDITIONS IN THE
NORTHERN SAN JOAQUIN VALLEY WILL CONTINUE TO PROPAGATE INTO THE
FOOTHILLS BY 00Z. ISOLATED THUNDERSTORMS WILL SPREAD ACROSS THE
VALLEY FROM THE NORTH AND PROPAGATE EASTWARD...MOSTLY IN THE
NORTHERN SACRAMENTO VALLEY. VFR/MVFR CIGS WILL BECOME MAINLY VFR
FOR THE VALLEY...EXCEPT LOCAL MVFR/IFR CONDITIONS WILL BE POSSIBLE
DURING THUNDERSTORMS. BREEZY SOUTHWEST WINDS WILL BRING SPEEDS UP TO
10-15 KTS WITH LOCAL GUSTS UP TO 25 KTS THROUGH 03Z...THEN DECREASING.

FOR MOUNTAINS...IFR/LIFR CONDITIONS ARE EXPECTED OVER THE SIERRA
AS RAIN SHOWERS PERSIST THROUGH THE EVENING. RAIN IS FORECAST TO
TURN TO SNOW AS SNOW LEVELS LOWER TO 5500-6500 FT. MODERATE TO
STRONG SW WINDS TODAY INTO TONIGHT WITH RIDGETOP GUSTS UP TO 50
KTS. SLH

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 AM PDT TUESDAY ABOVE 6000 FEET
FOR THE WEST SLOPE NORTHERN SIERRA NEVADA...WESTERN PLUMAS
COUNTY/LASSEN PARK.

WIND ADVISORY UNTIL 9 PM PDT THIS EVENING CARQUINEZ STRAIT AND
DELTA...CLEAR LAKE/SOUTHERN LAKE COUNTY...NORTHERN SAN JOAQUIN
VALLEY...SOUTHERN SACRAMENTO VALLEY.

WIND ADVISORY UNTIL 8 PM PDT THIS EVENING CENTRAL SACRAMENTO
VALLEY...NORTHERN SACRAMENTO VALLEY.

&&
Hazardous weather outlook, Jun 4, 5:24 AM PDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
524 AM PDT MON JUN 4 2012

CAZ013>019-063-064-066>069-051400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
524 AM PDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A STRONG LATE-SEASON WEATHER SYSTEM WILL SPREAD SHOWERS INLAND
ACROSS THE REGION TODAY ALONG WITH BRINGING GUSTY SOUTHWEST WINDS TO
THE HIGHER ELEVATIONS AND MUCH COOLER TEMPERATURES. SIGNIFICANT
RAINFALL OF OVER AN INCH WILL BE POSSIBLE IN THE NORTHERN SIERRA
NEVADA ALONG WITH SNOWFALL ACCUMULATION OF UP TO 4 INCHES ALONG THE
CREST. STRONG THUNDERSTORMS WILL BE POSSIBLE IN THE SACRAMENTO
VALLEY AND FOOTHILLS LATE THIS AFTERNOON AND THIS EVENING POSSIBLY
ACCOMPANIED BY GUSTY WINDS...HAIL AND EVEN A BRIEF TORNADO. WEATHER
SPOTTERS FROM COLUSA...SUTTER AND YUBA COUNTIES NORTHWARD TO SHASTA
COUNTY SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

SHOWERS WILL TAPER OFF ACROSS THE REGION TUESDAY...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, Jun 4, 4:14 PM PDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
414 PM PDT MON JUN 4 2012

CAZ013-015-063-050000-
SHASTA CA-
414 PM PDT MON JUN 4 2012

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN SHASTA COUNTY IN NORTHERN CALIFORNIA

UNTIL 500 PM PDT

AT 412 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CENTERVILLE..MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   KESWICK...
   REDDING...
   PINE GROVE... CENTRAL VALLEY AND  MOUNTAIN GATE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4082 12238 4057 12205 4040 12249 4054 12265
TIME...MOT...LOC 2314Z 229DEG 12KT 4053 12248

CS

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 10:51 AM PDTWinter Weather AdvisorySTO16 hr
Jun 4, 11:55 AM PDTWind AdvisorySTO8 hr
Jun 4, 4:14 PM PDTSpecial Weather StatementSTOShasta46 min

Nearby

Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.